Indiana, 2023

Damaging Wind and Lightning Strikes in Indiana, July 8, 2023

July 8, 2023 · NWS IND · 3 events in 3 counties and zones

During the early morning hours of July 8th two clusters of storms moved across central Indiana with prolific lightning and an isolated gust of wind in Rushville. Several lightning strikes caused fires across Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$925,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the early morning hours of July 8th two clusters of storms moved across central Indiana with prolific lightning and an isolated gust of wind in Rushville. Several lightning strikes caused fires across Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 7:00 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 8, 7:00 AM EST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
800 AM EDT Sat Jul 8 2023

.Mesoscale Update...
Issued at 800 AM EDT Sat Jul 8 2023

With 20-30-kt mean cloud bearing flow being roughly parallel to the
southern flank of residual MCS/cold pool, some brief training of
convective elements and locally heavier rainfall amounts may occur.
Personal weather stations show up to 2.5 inches locally have fallen
in west-central Indiana. The general progression should be gradually
east-southeastward but hourly rainfall rates of 1-2" could cause
minor concerns where multiple convective elements occur over a
couple hour period. Thus, minor flooding is possible, particularly
in a corridor from Indianapolis (in the urban environment with lower
tolerance to heavier rates), west-southwestward toward Martinsville,
Greencastle and Spencer over the next few hours.

&&

.Short Term...(Today and tonight)
Issued at 252 AM EDT Sat Jul 8 2023

* Showers and some thunderstorms at times today. Locally heavy
  rainfall is possible.

* Isolated strong to severe storms possible, mainly southeast this
  afternoon.

Early this morning, water vapor satellite showed a short wave across
eastern Iowa, embedded in a larger upper level trough. Showers and
thunderstorms had developed ahead of it across central and northern
Illinois, on the nose of a weak 850mb jet.

Today...

Showers and thunderstorms should become more organized across
Illinois in the predawn hours thanks to the 850mb jet and also a mid
level jet. The overall movement of the storms should be to the east,
meaning that the northern half or so of the forecast area will be
impacted most into mid-morning. The storms are elevated and look to
remain so, with the boundary layer less unstable.

More scattered showers and storms may develop mid morning a little
farther south with the 850mb and mid level jets continuing. However,
the 850mb jet will weaken into early afternoon and weaken the
forcing, diminishing this convection.

For mid to late afternoon, a surface low and cold front will move
through the area. This will bring some additional forcing. However,
questions remain on how unstable the air will be due to effects from
the previous convection (cloud cover, rain cooled air, etc).

The northern forecast area will be the most stable thanks to earlier
convection, so feel PoPs there will be lower in the mid to late
afternoon. For the moment believe that south will have enough
instability build that convection will be likely to develop with the
forcing there.

However, the best instability will be south and east of central
Indiana, where better heating will occur. An isolated severe storm
cannot be ruled out though if enough instability is able to build
south (and perhaps far east), but confidence is low in this occurring.

Locally heavy rain and resultant flooding is possible if storms move
over the same areas today. Will monitor.

Will go likely or higher PoPs all areas at some point today.
Temperatures will be dependent on rain timing and cloud cover, but
will go with upper 70s north to lower 80s south for now.

Tonight...

The surface front, along with the larger upper trough, will keep the
threat for some showers and storms across mainly the southeast half
of central Indiana this evening. A strong storm remains possible in
the far south early tonight if enough instability was able to build
in the afternoon.

Drier and cooler air will move in overnight. Lows will be in the
upper 50s northwest to the mid 60s southeast.

&&

.Long Term...(Sunday through Friday)
Issued at 252 AM EDT Sat Jul 8 2023

Broad and deep troughing across central Canada along with increasing
ridging over the Desert Southwest will characterize the synoptic
pattern through the long range. The period should begin quiet, as
today's system exits the region overnight. Sunday should largely be
dry, though a very isolated shower may pop up across our south and
east. Weak but expansive surface high pressure looks to arrive on
Sunday, which should lead to clearing skies and light winds
extending into early next week.

Subsidence from the advancing high should promote relatively good
radiative cooling potential Sunday night and Monday night. BUFKIT
soundings hint at a very sharp low-level inversion developing both
nights. And as recent clear nights have shown, patchy ground fog may
certainly be possible in these conditions. The most likely locations
to see such fog are areas that receive a wetting rainfall today,
corn fields / farmland, and near rivers. Fog should not be
widespread, however, and should remain patchy in nature.

By midweek, ensemble guidance shows the ridge over the Desert
Southwest amplifying which in turn strengthens the jet stream
between it and the trough over Canada. Our position relative to each
places us within generally northwesterly flow aloft. Strengthening
upper-level flow, moist return flow on the back of an exiting
surface high, and embedded waves cresting the ridge may allow for a
more active weather pattern Wednesday through Saturday. GEFS
spaghetti plot remains coherent through the long range. The ECMWF
ensemble agrees, though it flattens the ridge a bit more by
Saturday. Overall, confidence in the evolution of the large-scale
pattern is fairly good.

Confidence is lower on the mesoscale. While greater confidence
exists in the larger-scale pattern, this does not necessarily
translate to the mesoscale. Any convective chances depend on
upstream convection and its evolution. MCSs tend to modify the
existing environment, which in turn affects subsequent convective
development. Nevertheless, all guidance shows activity of some sort
in and around Indiana. The GFS, ECMWF, and GEM for instance all show
repeated rounds of convection / MCSs Wednesday night through
Saturday. Each shows completely different MCS paths and timing,
however. Again, confidence grows in the large-scale pattern but day
to day convective evolution and threats remain uncertain.

Temperatures through the long range will be near average for this
time of the year. Expect highs generally in the mid to upper 80s
along with lows in the 60s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 643 AM EDT Sat Jul 8 2023

Impacts:

* Scattered to numerous showers and thunderstorms continue this
  morning, then additional scattered convection this afternoon. IFR
  and worse possible in convection.

* MVFR ceilings will develop this morning and persist until around
  00Z for most sites

Discussion:

Areas of showers and thunderstorms will move across the sites early
in the period, then coverage will diminish. Used TEMPO and
predominate as needed. Additional scattered convection will develop
this afternoon, especially south. Convection should be south and
east of the sites not long after 00Z.

MVFR ceilings will overspread the area this morning and persist
through much of the daylight hours.

Winds will be variable as the surface low moves through today then
become northwest later today into the night.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB/Melo
Short Term...50
Long Term...Eckhoff
Aviation...50
Hazardous weather outlook, Jul 8, 3:00 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 AM EDT Sat Jul 8 2023

INZ041-042-048-049-055>057-061>065-067>072-090800-
Delaware-Randolph-Hancock-Henry-Johnson-Shelby-Rush-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Muncie, Winchester, Union City, Farmland,
Parker City, Greenfield, New Castle, Greenwood, Franklin,
Shelbyville, Rushville, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon
400 AM EDT Sat Jul 8 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be across the area today and tonight.
Isolated strong to severe wind gusts in storms are possible, mainly
this afternoon and early evening. Lightning and locally heavy rain
are possible with any thunderstorm.

Storm motion will generally be from the west at 25 to 30 MPH.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

More thunderstorms are possible Wednesday through Friday for all or
part of the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any gusty winds or heavy rain
today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>040-043>047-051>054-060-090800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Vigo-Clay-Owen-Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Sullivan, Carlisle, Shelburn, and Farmersburg
400 AM EDT Sat Jul 8 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be across the area today and this
evening. Isolated strong wind gusts in storms are possible, mainly
this afternoon and early evening. Lightning and locally heavy rain
are possible with any thunderstorm.

Storm motion will generally be from the west at 25 to 30 MPH.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

More thunderstorms are possible Tuesday through Friday for all or
part of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged to
report any heavy rain today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 19 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Hendricks

When
July 8, 7:09 AM EST
Where
Hendricks County, Brownsburg
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
39.850, -86.400

Lightning struck a house on the west side of Brownsburg and caused a fire.

Lightning, Marion

When
July 8, 7:25 AM EST
Where
Marion County, 1.29 mi SSW of Spring Hills
Injuries
0 direct, 2 indirect
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
39.814, -86.211

Lightning struck an apartment building on the campus of Marian University causing a fire. Two firefighters had minor injuries with one being related to the fire itself and the other caused by falling debris.

Thunderstorm Wind, Rush

When
July 8, 8:45 AM EST
Where
Rush County, Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.620, -85.450

Tree downed onto occupied car by thunderstorm wind gusts.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099387, 1099388, 1099386.